Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 42, NWS El Paso, TX

August 24, 2015El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Aug 24, 2015, 5:19 PM MDT for El Paso County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2015, 5:19 PM MDT (23:19 UTC)
Expired
Aug 24, 2015, 8:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 49 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2015-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2015-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

529 
WGUS54 KEPZ 242319
FFWEPZ
TXC141-250215-
/O.NEW.KEPZ.FF.W.0042.150824T2319Z-150825T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
519 PM MDT MON AUG 24 2015

THE NATIONAL WEATHER SERVICE IN EL PASO  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EL PASO COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 815 PM MDT
    
* AT 517 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER SOCORRO AND SPARKS. OVER AN INCH OF RAIN HAS 
  FALLEN IN UNDER AN HOUR...AND THE STORM CONTINUES TO PERSIST. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SOCORRO... 
  SPARKS. 

HISTORICALLY FLOOD-PRONE AREAS IN SOCORRO DOWNSTREAM OF SPARKS WILL 
LIKELY EXPERIENCE FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD 
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3161 10630 3162 10630 3164 10632 3170 10625
      3167 10620 3164 10618 3159 10621 3158 10629

$$

HARDIMAN
1 follow-up statement
080 
WGUS74 KEPZ 250055
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
655 PM MDT MON AUG 24 2015

TXC141-250105-
/O.CAN.KEPZ.FF.W.0042.000000T0000Z-150825T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-
655 PM MDT MON AUG 24 2015

...THE FLASH FLOOD WARNING FOR CENTRAL EL PASO COUNTY IS CANCELLED...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3161 10630 3162 10630 3164 10632 3170 10625
      3167 10620 3164 10618 3159 10621 3158 10629

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 3:26 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 24, 3:26 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
326 PM MDT MON AUG 24 2015

.SYNOPSIS...
LOTS OF MOISTURE IN THE AIR WILL HELP FUEL SCATTERED THUNDERSTORMS
THIS EVENING. THESE STORMS WILL BE SLOW MOVING AND MAY PRODUCE
EXCESSIVE RAINFALL IN SOME ISOLATED SPOTS. ON TUESDAY WE WILL SEE
THE START OF A DRYING TREND. THOUGH RAIN CHANCES WON'T DISAPPEAR
FROM THE FORECAST IT WILL BE MUCH LESS LIKELY TO SEE RAIN THE REST
OF THE WEEK. AS WE DRY OUT WE WILL SEE OUR TEMPERATURES RISE
AROUND FIVE DEGREES ABOVE NORMAL.

&&

.DISCUSSION...
THE DRIER MORE STABLE AIR WAS PUSHING INTO THE REGION...BUT NOT
AFTER ONE MORE EVENING WITH THE POTENTIAL FOR HEAVY RAIN. THE MAIN
THREAT WILL BE EAST OF THE RIO GRANDE WHICH SAW A LITTLE LESS RAIN
YESTERDAY THAN LOCATIONS WEST OF THE RIO GRANDE. LUNA COUNTY WAS
THE BIG WINNER YESTERDAY WITH MOST OF THE COUNTY RECEIVING AROUND
0.50 INCHES OF RAIN. THAT MUCH RAIN USUALLY SURPRESSES MUCH OF THE
ACTIVITY FOR THE NEXT DAY...AND THAT SEEMS THE CASE TODAY. BUT
LIKE I SAID EAST OF THE RIO GRANDE DID NOT SEE AS MUCH RAIN SO
THERE IS A HIGHER POTENTIAL FOR THUNDERSTORMS THERE. WITH THE
LIGHT WINDS ALOFT AND THE HIGH AMOUNTS OF WATER VAPOR IN THE
ATMOSPHERE THERE IS SOME POTENTIAL FOR HEAVY RAIN AND ASSOCIATED
FLASH FLOODING THIS EVENING.

AFTER TODAY THE UPPER LEVEL RIDGE GETS BETTER ESTABLISHED ACROSS
THE FOUR CORNERS REGION AND THAT WILL SLOWLY DRY US OUT...BUT NOT
ELIMINATE OUR RAIN CHANCES...AND IT WILL HELP WARM US UP.
DEPENDING ON WHERE THE UPPER LEVEL RIDGE WOBBLES AROUND WILL MAKE
A DIFFERENCE IF WE CAN GET SOME DECENT MOISTURE BACK INTO THE
REGION (OR KEEP THE MOISTURE THAT IS ALREADY HEAR). PREVIOUS RUNS
OF THE MODELS HAD THE UPPER HIGH SETTLING OVER THE AZ/NM STATE
LINE AND THAT ALLOWED THE MOISTURE PLUME TO DRIFT INTO
ARIZONA...BUT THE CURRENT RUN KEEPS THE UPPER LEVEL HIGH OVER
CENTRAL NEW MEXICO AND THE MOISTURE PLUME NEVER QUITE GETS SWEPT
OUT OF THE AREA. WITHOUT A CLEAR DRYING TREND I HAVE KEPT SOME
SLIGHT CHANCE POPS IN THE FORECAST THROUGH THE END OF THE WEEK
INTO THE WEEKEND.

TODAY'S HIGHS WILL BE NEAR SEASONAL AVERAGES (OR MAYBE EVEN A
DEGREE OR TWO BELOW AVERAGE)...BUT AS THE UPPER LEVEL RIDGE GETS
BETTER ESTABLISHED IT WILL HELP GET OUR TEMPERATURES A FEW DEGREES
ABOVE NORMAL THE NEXT COUPLE OF DAYS AND THEN MAYBE AROUND 5
DEGREES ABOVE NORMAL BY THE END OF THE WEEK. RIGHT NOW THE CURRENT
TREND IS TO KEEP THE LOWLAND TEMPERATURES A FEW DEGREES BELOW THE
100 DEGREE MARK.

&&

.AVIATION...VALID 24/00Z-25/00Z.

WEAK BACKDOOR FRONT PUSHING WEST ACROSS THE CWA SUNDAY EVENING.
GENTLY VFR THROUGH THE PERIOD WITH SCT070-100 SCT-BKN 100-140
SCT-BKN 200- 250. SCT TSRAGS CONDS VRB 25G37KT 3SM +TSRAGS SCT030
BKN060CB OVC200. CB TOPS 450. FREQUENCY OF STORMS WILL BE HIGHER
AND CIGS WILL BE LOWER OVER THE MOUNTAINS. WINDS WITH THE BACKDOOR
FRONT PUSHING IN FROM THE NE 10G29 WITH G 25-30 KT WEST
SLOPES/PASSES. VSBY IN SOME AREAS 5-10 MI IN HAZE BHN FNT.

 &&

.FIRE WEATHER... HIGH PRESSURE ALOFT WILL CONTINUE TO PREVAIL OVER
THE AREA FOR THE UPCOMING WEEK. THE AIRMASS WILL CONTINUE TO BE
QUITE MOIST TODAY AND COMBINE WITH A WEAK BACKDOOR FRONT FROM THE
NORTHEAST AS IT PUSHES TO THE WEST. THIS WILL PROVIDE MORE STORM
FUEL AND A FOCUSING MECHANISM FOR THUNDERSTORMS. AREAS OF HEAVY RAIN
AND LOCAL FLOODING ARE LIKELY AGAIN. TUESDAY SHOULD SEE A TRANSITION
BACK TO DRIER CONDITIONS AS DRIER CONTINENTAL AIR MOVES IN.
THUNDERSTORMS WILL BE LIMITED MAINLY TO THE MOUNTAINS TUESDAY
THROUGH FRIDAY. WITH LESS CLOUD COVER AND DRIER AIR...TEMPERATURES
WILL CLIMB BACK ABOVE NORMAL. THE MIN RH FIELD WILL RUN FROM 25% TO
35% LOWLANDS AND 45% TO 55% ABOVE 7500 FEET SUNDAY AND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  93  72  94 /  30   0   0   0
SIERRA BLANCA           66  90  67  92 /  30   0   0   0
LAS CRUCES              64  91  66  91 /  10   0   0   0
ALAMOGORDO              65  91  68  92 /  30  10  20   0
CLOUDCROFT              48  70  49  71 /  30  40  20  30
TRUTH OR CONSEQUENCES   64  89  67  89 /  20   0   0   0
SILVER CITY             61  84  62  85 /  20  10  30  20
DEMING                  65  91  67  93 /  20   0  10   0
LORDSBURG               64  91  67  92 /  20  10  20  20
WEST EL PASO METRO      70  91  71  94 /  20   0   0   0
DELL CITY               65  95  69  95 /  30   0   0   0
FORT HANCOCK            68  94  69  95 /  30   0   0   0
LOMA LINDA              65  90  67  91 /  30   0   0   0
FABENS                  67  94  68  94 /  30   0   0   0
SANTA TERESA            67  92  69  93 /  10   0   0   0
WHITE SANDS HQ          66  91  69  93 /  20   0   0   0
JORNADA RANGE           65  91  67  92 /  20   0   0   0
HATCH                   64  92  66  93 /  20   0   0   0
COLUMBUS                65  92  67  93 /  20   0   0   0
OROGRANDE               66  91  69  93 /  30   0   0   0
MAYHILL                 53  77  54  78 /  30  30  20  20
MESCALERO               53  79  54  80 /  30  40  20  30
TIMBERON                55  78  56  80 /  30  40  20  20
WINSTON                 57  81  56  82 /  30  30  40  30
HILLSBORO               60  89  62  90 /  20  10  10  10
SPACEPORT               65  89  67  91 /  20   0   0   0
LAKE ROBERTS            54  83  53  84 /  30  40  30  30
HURLEY                  60  86  62  88 /  20  10  30  10
CLIFF                   56  88  59  89 /  30  10  30  10
MULE CREEK              54  87  57  88 /  30  10  20  30
FAYWOOD                 60  88  62  88 /  20  10  30   0
ANIMAS                  65  91  66  91 /  30  10  20  20
HACHITA                 63  91  65  92 /  20   0  20   0
ANTELOPE WELLS          61  88  63  89 /  30  10  20   0
CLOVERDALE              61  86  63  86 /  30  10  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/NOVLAN
Hazardous weather outlook, Aug 24, 2:45 PM MDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
245 PM MDT MON AUG 24 2015

NMZ401>417-TXZ418>424-252045-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
245 PM MDT MON AUG 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A POTENTIAL FOR SLOW MOVING THUNDERSTORMS THAT COULD
PRODUCE A LOT OF RAIN IN A SHORT AMOUNT OF TIME. THERE IS A THREAT
THAT A FEW OF THESE STORMS COULD PRODUCE SOME FLASH FLOODING THIS
LATE AFTERNOON AND EVENING. STORM SHOULD DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DRIER AND MORE STABLE AIR WILL WORK INTO THE REGION ON TUESDAY SO
WE WILL SEE REDUCED RAIN CHANCES INTO THE WEEKEND WITH HIGH
TEMPERATURES RUNNING AROUND FIVE DEGREES ABOVE NORMAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO OUR OFFICE VIA THE
800 SPOTTER PHONE NUMBER OR VIA TWITTER WITH OUR USERNAME
@NWSELPASO

In the hours before

Special weather statement, Aug 24, 3:28 PM MDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
328 PM MDT MON AUG 24 2015

TXZ422-424-242215-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY TX-
SOUTHERN HUDSPETH HIGHLANDS TX-
328 PM MDT MON AUG 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUDSPETH COUNTY
UNTIL 415 PM MDT...

AT 327 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 8 MILES SOUTHWEST OF VAN HORN...MOVING NORTHWEST AT 10 MPH.

PEA-SIZED HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALLAMOORE...
FRENCHMAN CANYON...
PORTIONS OF I-10 EAST OF SIERRA BLANCA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3081 10518 3081 10519 3105 10540 3116 10491
      3089 10491
TIME...MOT...LOC 2127Z 157DEG 9KT 3096 10493

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:46 PM MDTSpecial Weather StatementEPZHudspeth44 min
Aug 24, 1:23 AM MDTAreal Flood AdvisoryEPZEl Paso112 min
Aug 24, 1:42 AM MDTFlash Flood WarningEPZEl Paso2 hr
Aug 24, 4:56 PM MDTAreal Flood AdvisoryEPZEl Paso2 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.